Connecticut, 2012

Lightning Strike in Connecticut, July 2, 2012

July 2, 2012 · NWS BOX · 1 event in 1 county or zone

An upper level disturbance moved through southern New England, combining with moderate instability to produce scattered showers and thunderstorms. Lightning proved to be the most destructive hazard with this episode, striking one person and taking down two trees in Hebron, Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance moved through southern New England, combining with moderate instability to produce scattered showers and thunderstorms. Lightning proved to be the most destructive hazard with this episode, striking one person and taking down two trees in Hebron, Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 2, 3:27 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 2, 3:27 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
427 PM EDT MON JUL 2 2012

.SYNOPSIS...
SCT SHOWERS AND TSTMS WILL DIMINISH EARLY THIS EVENING. WEAK HIGH
PRESSURE WILL DOMINATE DURING TUESDAY. A CLUSTER OF SHOWERS AND
THUNDERSTORMS WILL LIKELY MOVE ACROSS SOUTHERN NEW ENGLAND ON WED
JULY 4TH. HOT TEMPERATURES AND HIGHER HUMIDITY WILL RETURN BY THE
END OF THE WEEK. ANOTHER ROUND OF SCATTERED THUNDERSTORMS WILL BE
POSSIBLE SAT/SAT NIGHT AS A COLD FRONT APPROACHES.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
EXPECT CONVECTION TO DIMINISH AFTER SUNSET AS AIR MASS STABILIZES.
MAY HAVE A PERIOD OF MOSTLY CLOUDY SKIES FROM FLATTENING OUT OF CU
BUT TURNING MOSTLY CLEAR AFT MIDNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
TUESDAY...WEAK HIGH PRESSURE AND FAIRLY DRY STABLE AIR MASS
EXPECTED FOR TUESDAY FOR LOTS OF SUNSHINE. WARM TEMPS ARE EXPECTED
WITH FULL SUN TUESDAY...ALTHOUGH LEANING CLOSER TO THE MAV VERSUS
MET GUIDANCE. MOST INTERIOR LOCATIONS SHOULD REACH MID TO UPPER
80S...ALTHOUGH WOULD NOT RULE OUT AROUND 90 IN THE LOWER CT RIVER
VALLEY.

TUESDAY NIGHT...MODELS ALL SUGGEST TO VARYING DEGREES THE APPROACH
OF A MCS LATE TUESDAY NIGHT/EARLY WEDNESDAY. RAISED POPS INTO CHANCE
CATEGORY AFTER 09Z IN THE FAR WESTERN ZONES. HIGH AND MID CLOUDS
AHEAD OF THIS COMPLEX WILL LIKELY KEEP TEMPS ELEVATED A LITTLE
LATE AT NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

HIGHLIGHTS...

* A ROUND OR TWO OF SHOWERS/THUNDERSTORMS LIKELY ON WED JULY 4TH
* VERY WARM TO HOT WEATHER RETURNS FRI INTO SAT
* SCATTERED THUNDERSTORMS POSSIBLE SAT/SAT NIGHT
* MORE SEASONABLE TEMPS EARLY NEXT WEEK

DETAILS...

JULY 4TH... WE HAVE HIGH CONFIDENCE IN A ROUND OR TWO OF SHOWERS AND
THUNDERSTORMS IN ASSOCIATION WITH A COLD FRONT.  CONFIDENCE IS LOW
IN REGARDS TO TIMING AND SEVERITY OF THE ACTIVITY.  IT LOOKS LIKE A
WEAKENING  MCS WILL BE MOVING THROUGH THE REGION DURING THE MORNING
INTO THE EARLY AFTERNOON...THAT ARE NOT EXPECTED TO BE SEVERE.  THE
EXACT TIMING/TRACK/STRENGTH OF THE MCS WILL DETERMINE WHETHER OR NOT
WE CAN DESTABILIZE ENOUGH FOR ADDITIONAL SCATTERED ACTIVITY DURING
THE AFTERNOON/EVENING.  IF ENOUGH INSTABILITY CAN BE REALIZED A FEW
SEVERE THUNDERSTORMS WOULD BE POSSIBLE...BUT THAT HINGES ON WHETHER
OR NOT WE CAN OVERCOME THE SUBSIDENCE BEHIND THE INITIAL ACTIVITY.
BEST CHANCE FOR THAT APPEARS TO BE ACROSS THE INTERIOR...WHERE THERE
WILL BE MORE TIME FOR THE INSTABILITY TO DEVELOP.

THURSDAY AND FRIDAY... THE BERMUDA HIGH RE-ESTABLISHES ITSELF
ALLOWING FOR VERY WARM AND HUMID WEATHER TO OVERSPREAD THE REGION.
BY FRIDAY...HIGH TEMPS WILL PROBABLY BE BACK INTO THE UPPER 80S AND
LOWER 90S.  GENERALLY EXPECT DRY WEATHER OVER THIS TIME AS THERE IS
LITTLE FORCING FOR ANY CONVECTION.

SATURDAY... THIS LOOKS TO BE THE HOTTEST DAY OF THE WEEK OUT AHEAD
OF AN APPROACHING COLD FRONT.  GIVEN THAT 850 MB TEMPS MAY BE AROUND
+20C...HIGHS SHOULD REACH INTO THE 90S ACROSS MOST LOCATIONS.  WHILE
TIMING IS UNCERTAIN...THE COLD FRONT MAY TRIGGER SCATTERED SHOWERS
AND THUNDERSTORMS SAT/SAT NIGHT.  GIVEN THE ANOMALOUS HOT AIRMASS IN
PLACE AND INITIALLY SOME STEEP MID LEVEL LAPSE RATES...THERE IS SOME
POTENTIAL FOR SEVERE WEATHER.  HOWEVER...ITS WAY TO EARLY TO SAY FOR
SURE AND THAT WILL DEPEND ON THE EXACT TIMING OF THE FRONT.

SUNDAY AND MONDAY... AT THIS TIME...MORE SEASONABLE TEMPS ALONG WITH
MAINLY DRY WEATHER ARE EXPECTED BEHIND THE COLD FRONT.  OF COURSE
THIS IS 6 TO 7 DAYS OUT AND SUBJECT TO CHANGE.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE TO HIGH CONFIDENCE OF MOSTLY VFR CONDITIONS
THROUGH TUESDAY NIGHT. ONLY EXCEPTIONS WOULD BE BRIEFLY MVFR CIGS
AND VSBYS IN SCT SHOWERS/TSTMS LATE THIS AFTERNOON/EARLY THIS
EVE...VERY PATCHY LATE NIGHT FOG...AND POSSIBLY IN THE LEADING EDGE
OF SHOWERS AND TSTMS WEST OF THE CT RIVER VALLEY AFT 09Z WEDNESDAY.

KBOS TAF...HIGH CONFIDENCE OF VFR THROUGH TUESDAY NIGHT. ONLY EXCEPT
COULD BE VERY BRIEF MVFR CIGS/VSBYS IN PASSING SHOWER/TSTM LATE THIS
AFTERNOON OR EARLY THIS EVENING.

KBDL TAF...OTHER THAN A SLIGHT CHANCE OF A PASSING SHOWER OR TSTM
BEFORE 7 PM...VFR CONDITIONS SHOULD PREVAIL INTO TUESDAY NIGHT.
THERE IS A CHANCE OF MVFR CONDITIONS DEVELOPING IN SHOWERS AND TSTMS
APPROACHING THE AREA AFTER DAYBREAK WEDNESDAY.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY...MODERATE TO HIGH CONFIDENCE IN A PERIOD OR TWO OF MVFR-
IFR CONDITIONS IN SHOWERS/THUNDERSTORMS.  CONDITIONS MAY BE HIGHLY
VARIABLE AS WELL...SO VFR CONDITIONS EXPECTED IN TIMES OF DRY
WEATHER.

THURSDAY AND FRIDAY...MODERATE TO HIGH CONFIDENCE IN MAINLY VFR.

SATURDAY...MODERATE TO HIGH CONFIDENCE IN MAINLY VFR CONDITIONS.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS MAY BRING A PERIOD OF
LOWER CONDITIONS.

&&

.MARINE...
HIGH CONFIDENCE FOR THE SHORT TERM. THERE IS A SLIGHT CHANCE OF A
THUNDERSTORM EARLY THIS EVENING. OTHERWISE...ANTICIPATING WINDS
AND SEAS TO GENERALLY BE BELOW SCA THRESHOLDS DURING THE PERIOD.
SOME PATCHY LATE NIGHT/EARLY MORNING FOG IS POSSIBLE BUT IS NOT
EXPECTED TO BE VERY WIDESPREAD FOR THE SHORT TERM PERIOD.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

MODERATE TO HIGH CONFIDENCE.  RELATIVELY WEAK PRESSURE GRADIENT
SHOULD KEEP WINDS AND SEAS PRETTY MUCH BELOW SCA THRESHOLDS.  THE
MAIN CONCERN WILL BE FOR SOME STRONG THUNDERSTORMS...ON WEDNESDAY
/JULY 4TH/.  MARINERS WILL ALSO HAVE TO BE CONCERNED FOR THE
POTENTIAL OF SOME MORE THUNDERSTORMS SAT/SAT NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMPSON/FRANK
NEAR TERM...THOMPSON
SHORT TERM...THOMPSON
LONG TERM...FRANK
AVIATION...THOMPSON/FRANK
MARINE...THOMPSON/FRANK
Hazardous weather outlook, Jul 2, 4:04 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
504 PM EDT MON JUL 2 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-032115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
504 PM EDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND
AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-032115-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
504 PM EDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND AGAIN
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 3:41 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 441 PM
EDT MON JUL 2 2012

MAZ013-017-RIZ001-002-022130-
NORTHERN BRISTOL MA-WESTERN NORFOLK MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-
441 PM EDT MON JUL 2 2012

AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SHOWERS AND SCATTERED THUNDERSTORMS FROM NEAR PLAINVILLE TO
WOONSOCKET...NORTH SMITHFIELD AND BURRILLVILLE. THESE SHOWERS AND
STORMS WERE MOVING SOUTHEAST AT 20 MPH.

THE AREA OF PRECIPITATION WILL MOVE ACROSS NORTHERN AND CENTRAL
RHODE ISLAND INTO WESTERN BRISTOL COUNTY OF MASSACHUSETTS THROUGH
530 PM.

SOME SHOWERS AND STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS...WIND
GUSTS TO 40 MPH AND SOME CLOUD TO GROUND LIGHTNING.

LAT...LON 4199 7163 4203 7132 4183 7112 4178 7145

EVT
Special weather statement, Jul 2, 3:51 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
451 PM EDT MON JUL 2 2012

MAZ013-017-RIZ001-002-022130-
NORTHERN BRISTOL MA-WESTERN NORFOLK MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-
451 PM EDT MON JUL 2 2012

AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SHOWERS AND SCATTERED THUNDERSTORMS FROM NEAR PLAINVILLE TO
WOONSOCKET...NORTH SMITHFIELD AND BURRILLVILLE. THESE SHOWERS AND
STORMS WERE MOVING SOUTHEAST AT 20 MPH.

THE AREA OF PRECIPITATION WILL MOVE ACROSS NORTHERN AND CENTRAL
RHODE ISLAND INTO WESTERN BRISTOL COUNTY OF MASSACHUSETTS THROUGH
530 PM.

SOME SHOWERS AND STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS...WIND
GUSTS TO 40 MPH AND SOME CLOUD TO GROUND LIGHTNING.

LAT...LON 4199 7163 4203 7132 4183 7112 4178 7145

EVT
Special weather statement, Jul 2, 4:36 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
536 PM EDT MON JUL 2 2012

RIZ002-004-022200-
EASTERN KENT RI-SOUTHEAST PROVIDENCE RI-
536 PM EDT MON JUL 2 2012

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL RHODE ISLAND...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SMITHFIELD AND NORTHERN JOHNSTON.  THE
STORM WAS MOVING SOUTHEAST AT 20 MPH.

THE STORM WILL MOVE THROUGH JOHNSTON INTO CRANSTON AND WARWICK
THROUGH 600 PM.

THIS STORM MAY PRODUCE WIND GUSTS UP TO 40 MPH...SMALL HAIL AND
FREQUENT LIGHTNING.

LAT...LON 4167 7146 4181 7156 4183 7152 4170 7140
      4169 7143 4169 7145 4168 7144

EVT
Special weather statement, Jul 2, 4:47 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
547 PM EDT MON JUL 2 2012

CTZ004-022215-
WINDHAM CT-
547 PM EDT MON JUL 2 2012

...STRONG THUNDERSTORM MOVING ACROSS WEST CENTRAL WINDHAM COUNTY...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAMPTON. THIS STORM WAS MOVING SOUTHEAST AT
15 MPH.

THE STORM WILL MOVE THROUGH SCOTLAND AND CANTERBURY THROUGH 615 PM.

THIS STORM MAY PRODUCE WIND GUSTS UP TO 40 MPH...SMALL HAIL AND
FREQUENT LIGHTNING.

LAT...LON 4177 7208 4179 7202 4166 7188 4163 7194
      4163 7195

EVT

The radar

The Brookhaven radar (KOKX), 97 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tolland

When
July 2, 4:55 PM EST
Where
Tolland County, Herbron
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.650, -72.370

A tree was struck by lightning, falling on a man's house and ripping out some of the power lines. The lightning travelled through the house, likely through the plumbing, sending a jolt through the man's arm as he was brushing his teeth, holding his hand in the running water.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403458.